Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 6, 2018, 4:35 PM EDT for Allendale County, Hampton County, South Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 4:35 PM EDT (20:35 UTC)
- Expired
- Aug 6, 2018, 5:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 24 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:38 PM EDT | TSTM WND DMG | Brunson, SC | THE SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ALONG WILLIAMS STREET. |
| Aug 6, 5:03 PM EDT | TSTM WND DMG | 5 E Lena, SC | HAMPTON COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN ON LENTO ROAD NEAR THE INTERSECTION WITH SPEED LIMIT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WUUS52 KCHS 062035
SVRCHS
SCC005-049-062130-
/O.NEW.KCHS.SV.W.0049.180806T2035Z-180806T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
435 PM EDT MON AUG 6 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Hampton County in southeastern South Carolina...
Allendale County in southeastern South Carolina...
* Until 530 PM EDT.
* At 434 PM EDT, a severe thunderstorm was located near Lake Warren
State Park, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At around 430 pm, Allendale County 911
dispatch reported a tree down near Fairfax and another
near Allendale.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Allendale, Hampton, Lake Warren State Park, Varnville, Estill,
Fairfax, Brunson and Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3277 8099 3256 8128 3298 8145 3305 8126
TIME...MOT...LOC 2034Z 333DEG 24KT 3288 8127
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
766
WWUS52 KCHS 062058
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
458 PM EDT MON AUG 6 2018
SCC005-062107-
/O.CAN.KCHS.SV.W.0049.000000T0000Z-180806T2130Z/
Allendale SC-
458 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR ALLENDALE COUNTY IS
CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3292 8114 3277 8099 3256 8128 3276 8136
3277 8135 3277 8134 3278 8134
TIME...MOT...LOC 2057Z 333DEG 24KT 3274 8118
$$
SCC049-062130-
/O.CON.KCHS.SV.W.0049.000000T0000Z-180806T2130Z/
Hampton SC-
458 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR HAMPTON COUNTY...
At 457 PM EDT, a severe thunderstorm was located near Lake Warren
State Park, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Hampton, Lake Warren State Park, Varnville, Estill, Gifford, Furman,
Scotia and Luray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3292 8114 3277 8099 3256 8128 3276 8136
3277 8135 3277 8134 3278 8134
TIME...MOT...LOC 2057Z 333DEG 24KT 3274 8118
HAIL...<.75IN
WIND...60MPH
$$423
WWUS52 KCHS 062130
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
530 PM EDT MON AUG 6 2018
SCC049-062140-
/O.EXP.KCHS.SV.W.0049.000000T0000Z-180806T2130Z/
Hampton SC-
530 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3292 8114 3277 8099 3256 8128 3276 8136
3277 8135 3277 8134 3278 8134
TIME...MOT...LOC 2130Z 333DEG 24KT 3254 8106
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:52 PM EDT, 43 minutes earlier.
Area forecast discussion, Aug 6, 3:52 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Charleston SC 352 PM EDT Mon Aug 6 2018 .SYNOPSIS... Atlantic high pressure will continue over or near the area through the middle of the week, as a lee side trough persists inland. A cold front could approach the area from the northwest late in the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... This Evening and Tonight: A mid/upper lvl ridge of high pressure centered over the Southeast United States will gradually slide west and weaken through tonight. At the sfc, high pressure will extend from the Atlantic while a lee trough persists inland. A slight chance to chance of showers and thunderstorms will persist over much of the area into at least evening hours, with the bulk of activity occurring well inland where convection developed within the lee trough and is currently drifting toward western most zones. Ahead of these thunderstorms, the atmosphere is quite unstable with SBCAPE near 4000 J/kg and PWATs near 2.0 inches. This is combination with DCAPES near 800-1000 J/kg suggests thunderstorms being capable of brief heavy rainfall and strong wind gusts, especially over inland areas of Southeast South Carolina and Southeast Georgia into the evening. Given a lack of shear, expect a downward trend in shower/thunderstorm activity late evening into early tonight due to the loss of diurnal heating. Most areas should be dry within a couple hours of sunset. Overnight, the mid/upper level high will continue to drift west while a h5 shortwave attempts to shift over northern areas late. Although this shortwave could spawn a few showers over northern areas later tonight, increasing cloud coverage appears to be the most likely result. For this reason, low temps could be a degree or two warmer overnight. In general, lows should dip into the low/mid 70s inland to upper 70s near the coast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Atlantic high pressure and a lee side trough will will persist through Wednesday before a cold front replaces the trough moves across northwestern SC Thursday. Plentiful moisture and mesoscale boundaries such as the sea breeze will support scattered showers and thunderstorms in the afternoon and evening. Some storms could become severe and locally heavy rain could lead to at least minor flooding given the slow storm motions. Temperatures are likely to be near normal Tuesday and then above normal thereafter. Heat indices could reach near 105 degrees inland Wednesday and Thursday, but likely staying below Advisory levels (110 degrees). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The area will be located between H5 ridging to the south and east and a trough digging into the Mississippi Valley through the weekend. At the surface, a cold front crossing the Mid-Atlantic looks to get hung up north of the area late in the week, keeping us entrenched within a sector of warm and moist west to southwesterly flow through the period. Overall, near normal storm chances have been maintained in the forecast, with the caveat that if the trough to our west approaches close enough to induce height falls aloft locally, we could enter a more active period over the weekend or early next week. Temps will generally be seasonable. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR conditions will prevail at both CHS and SAV terminals through 18Z Tuesday. However, temporary flight restrictions are possible at either terminal this afternoon with showers and/or thunderstorms. VCTS remains at both terminals between 19Z and 2330Z this afternoon and evening. Extended Aviation Outlook: Brief restrictions from mainly afternoon showers/thunderstorms. && .MARINE... Tonight: High pressure will remain the dominant weather feature over the coastal waters. Winds will primarily be south early around 10 kt or less, then become more south/southwest after midnight. Seas will remain between 1-2 ft, highest beyond 10 nm from the coast. Tuesday through Saturday: The local waters will remain between Atlantic high pressure to the east and low pressure to the west through the week. This pattern means mostly south/southwest winds generally 15 knots or less. Wave heights should stay 3 feet or less. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...RJB LONG TERM... AVIATION...DPB/RJB MARINE...DPB/RJB
Hazardous weather outlook, Aug 6, 3:39 AM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 339 AM EDT Mon Aug 6 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-070745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 339 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 6, 4:28 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
428 PM EDT MON AUG 6 2018
SCZ040-042-062115-
Allendale-Hampton-
428 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...
At 428 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Barton, or 7 miles south of Allendale,
moving southeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Allendale, Hampton, Lake Warren State Park, Varnville, Estill,
Fairfax, Brunson and Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3275 8102 3257 8126 3300 8146 3308 8125
TIME...MOT...LOC 2028Z 333DEG 24KT 3291 8128The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:56 PM EDT | Special Weather Statement | CHS | Berkeley | 34 min |
| Aug 5, 9:36 PM EDT | Special Weather Statement | CHS | Berkeley | 24 min |
| Aug 6, 11:03 AM EDT | River Flood Warning | CHS | Berkeley, Georgetown, Williamsburg | 26 hr |
| Aug 6, 2:40 PM EDT | Special Marine Warning | CHS | 45 min | |
| Aug 6, 4:28 PM EDT | Special Weather Statement | CHS | Allendale, Hampton | 47 min |
| Aug 6, 4:47 PM EDT | Special Weather Statement | CHS | Colleton | 28 min |
| Aug 6, 5:22 PM EDT | Special Weather Statement | CHS | Colleton | 23 min |
| Aug 6, 5:28 PM EDT | Special Weather Statement | CHS | Dorchester | 32 min |
| Aug 6, 5:32 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.